Pennsylvania, 2007

Damaging Winds in Pennsylvania, August 3, 2007

August 3, 2007 · NWS BGM · 3 events in 3 counties and zones

Showers and thunderstorms developed across upstate New York and northeast Pennsylvania ahead of a slow moving cold front that extended from southern Ontario to lower Michigan. The airmass ahead of this front was warm and unstable, and with the aid of an upper level disturbance, severe thunderstorms developed over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed across upstate New York and northeast Pennsylvania ahead of a slow moving cold front that extended from southern Ontario to lower Michigan. The airmass ahead of this front was warm and unstable, and with the aid of an upper level disturbance, severe thunderstorms developed over the area. Some of the storms produced very large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 2:05 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 3, 2:05 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT FRI AUG 3 2007

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CROSS THE AREA THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN
THE VERY WARM AND HUMID AIRMASS AHEAD OF THE FRONT. HIGH PRESSURE
WILL BUILD INTO THE REGION LATER TONIGHT WITH A COOLER AND DRIER
AIRMASS ACROSS THE AREA THROUGH THE WEEKEND. A MORE ACTIVE WEATHER
PATTERN WILL BEGIN THE WORK WEEK WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SLOW MOVING COLD FRONT JUST WEST OF LAKE ONTARIO AND ERIE THIS
AFTN WITH PLENTY OF INSTABILITY AIDING TSRA DEVELOPMENT IN THE HOT
AND HUMID AIRMASS AHEAD OF THE BOUNDARY. WIND FIELDS NOT THAT
STRONG, SO SEVERE REPORTS HAVE BEEN LIMITED THUS FAR TO LARGE
HAIL. AS THE FRONT MOVES SLOWLY EAST THROUGH THE EVENING, ACTIVITY
WILL END ACROSS MOST OF CENTRAL NYS BY EARLY EVENING AND TWD
MIDNIGHT ACROSS THE WYOMING VALLEY AND POCONOS.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH SUNDAY/...
BEHIND THE FRONT...VERY PLEASANT WEATHER SETS UP FOR THE WEEKEND
AS HIGH PRESSURE BUILDS IN ACROSS THE GREAT LAKES AND NORTHEAST.
SATURDAY AND SUNDAY WILL FEATURE MOSTLY SUNNY/MAINLY CLEAR SKIES
WITH SLIGHTLY ABOVE NORMAL DAYTIME TEMPERATURES. BUT MUCH LOWER
DEW POINTS FROM THE UPPER 40S TO MID 50S WILL FEEL LIKE QUITE A
CHANGE FROM THE LAST FEW DAYS.

SUNDAY WILL START MOSTLY SUNNY...THE SOME CLDS INCREASE MAINLY
ACROSS SOUTHWEST PORTION OF THE FA DURING THE AFTERNOON AS MID
LEVEL WAA INCREASES. STILL EXPECT A DRY DAY AS THE BEST ISENTROPIC
LIFT AND MOISTURE REMAINS WEST OF FA THROUGH 00Z MON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LARGE SCALE PATTERN IS MORE ZONAL AT UPPER LEVELS OVER THE
NORTHERN U.S. THRU THE PERIOD WITH VARIOUS SFC FEATURES CROSSING
SRN CANADA AND AFFECTING THE NORTHERN TIER STATES. CONFIDENCE ON TIMING
OF THESE SYSTEMS THIS FAR IS NOT HIGH. AT THIS POINT...LOOKS LIKE
BEST PRECIP CHCS ARE TO OCCUR SOMETIME SUNDAY NIGHT, THEN AGAIN ON
WEDNESDAY. HAVE INDICATED JUST LOW CHC POPS ATTM SINCE TIMING IS
LIKELY TO CHANGE. TEMPS LOOK TO REMAIN A FEW DEGREES ABOVE NORMAL
WITH LOW TO MID 80S PREVAILING FOR MAXES.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NUMEROUS TSRA THIS AFTN/EVNG WITH MVFR TO IFR CONDITIONS. IMPVMNT
LATER THIS EVENING AS ACTIVITY MOVS OUT AND DIES DOWN. FOG LIKELY
TNGT...MVFR MOST SPOTS BUT DENSER AT ELM WHERE IFR TO LIFR
CONDITIONS ARE XPCTD BETWEEN 08-12Z. VFR ALL SITES ON SAT. WINDS
GNRLY WRLY 10-15 KTS THIS AFTN BUT G35 PSBL NEAR STRONGER TSRA. NW
WINDS ARND 10 KTS ON SAT.

ANOTHER FRONTAL SYSTEM LATER SUNDAY MAY BRIEFLY LOWER CIGS AND
VISBY IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...RHB
AVIATION...RHB
Hazardous weather outlook, Aug 3, 12:21 PM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT FRI AUG 3 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-072-
041730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-SOUTHERN WAYNE-
121 PM EDT FRI AUG 3 2007

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

PAZ043-044-047-048-041730-
WYOMING-LACKAWANNA-LUZERNE-PIKE-
121 PM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT WILL CROSS THE AREA THROUGH THIS
EVENING...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. STRONG
THUNDERSTORMS WILL BE POSSIBLE...WITH A FEW BECOMING SEVERE. A
WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED. THE MAIN THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. STORMS WILL CONTINUE INTO
THE EVENING HOURS BEFORE EXITING THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 3, 2:43 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             VESTAL                  42.08N 76.05W
08/03/2007  E0.75 INCH       BROOME             NY   PUBLIC

&&

JAB
Local storm report, Aug 3, 2:57 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             TIOGA CENTER            42.07N 76.35W
08/03/2007  E0.75 INCH       TIOGA              NY   AMATEUR RADIO

0340 PM     HAIL             APALACHIN               42.07N 76.17W
08/03/2007  E1.00 INCH       TIOGA              NY   PUBLIC

0340 PM     TSTM WND DMG     BRIDGEWATER             42.88N 75.25W
08/03/2007                   ONEIDA             NY   PUBLIC

            TREES DOWN

&&

JAB
Special weather statement, Aug 3, 3:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 PM EDT FRI AUG 3 2007

NYZ023-032030-
SCHUYLER NY-
407 PM EDT FRI AUG 3 2007

...STRONG THUNDERSTORM DEVELOPING OVER NORTHERN SCHUYLER COUNTY...

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR TYRONE...AND MOVING EAST
  AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  READING CENTER AT 425 PM EDT...
  HECTOR AND BURDETT AT 430 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY THIS STORM MAY INTENSIFY AND BECOME SEVERE WITH
LARGE HAIL.
Local storm report, Aug 3, 3:11 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             ONEIDA                  43.08N 75.66W
08/03/2007  E1.25 INCH       MADISON            NY   TRAINED SPOTTER

&&

JAB
Special weather statement, Aug 3, 3:31 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 PM EDT FRI AUG 3 2007

NYZ046-057-032130-
DELAWARE NY-OTSEGO NY-
431 PM EDT FRI AUG 3 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  ONEONTA...AND MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EMMONS AT 445 PM EDT...
  MERIDALE AND COLLIERSVILLE AT 455 PM EDT...
  COOPERSTOWN JCT AT 505 PM EDT...
  DAVENPORT CENTER AT 510 PM EDT...
  EAST MEREDITH AT 515 PM EDT...
  DAVENPORT AND FERGUSONVILLE AT 525 PM EDT...
  BUTTS CORNER AND KORTRIGHT AT 530 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Local storm report, Aug 3, 3:37 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             CANASTOTA               43.08N 75.76W
08/03/2007  E0.88 INCH       MADISON            NY   BROADCAST MEDIA

0200 PM     HAIL             VERONA                  43.13N 75.58W
08/03/2007  E0.75 INCH       ONEIDA             NY   PUBLIC

0203 PM     HAIL             CORNING                 42.15N 77.06W
08/03/2007  E1.00 INCH       STEUBEN            NY   EMERGENCY MNGR

0209 PM     HAIL             ONEIDA                  43.08N 75.66W
08/03/2007  E0.75 INCH       MADISON            NY   PUBLIC

0225 PM     HAIL             CLARK MILLS             43.08N 75.38W
08/03/2007  E0.88 INCH       ONEIDA             NY   PUBLIC

0225 PM     HAIL             BIG FLATS               42.14N 76.93W
08/03/2007  E0.75 INCH       CHEMUNG            NY   PUBLIC

0235 PM     HAIL             WHITESBORO              43.12N 75.30W
08/03/2007  E0.75 INCH       ONEIDA             NY   PUBLIC

0237 PM     HAIL             NEW HARTFORD            43.07N 75.29W
08/03/2007  E0.88 INCH       ONEIDA             NY   PUBLIC

0240 PM     HAIL             NEW HARTFORD            43.07N 75.29W
08/03/2007  E1.00 INCH       ONEIDA             NY   PUBLIC

0245 PM     HAIL             UTICA                   43.10N 75.23W
08/03/2007  E0.88 INCH       ONEIDA             NY   PUBLIC

0249 PM     HAIL             PAINTED POST            42.16N 77.09W
08/03/2007  E1.00 INCH       STEUBEN            NY   PUBLIC

0252 PM     HAIL             WHITESBORO              43.12N 75.30W
08/03/2007  E0.75 INCH       ONEIDA             NY   PUBLIC

0300 PM     HAIL             PAINTED POST            42.16N 77.09W
08/03/2007  E1.00 INCH       STEUBEN            NY   PUBLIC

0315 PM     HAIL             MONTOUR FALLS           42.35N 76.85W
08/03/2007  E0.75 INCH       SCHUYLER           NY   PUBLIC

0335 PM     HAIL             TIOGA CENTER            42.07N 76.35W
08/03/2007  E0.75 INCH       TIOGA              NY   AMATEUR RADIO

0340 PM     TSTM WND DMG     BRIDGEWATER             42.88N 75.25W
08/03/2007                   ONEIDA             NY   PUBLIC

            TREES DOWN

0340 PM     HAIL             APALACHIN               42.07N 76.17W
08/03/2007  E1.00 INCH       TIOGA              NY   PUBLIC

0343 PM     HAIL             VESTAL                  42.08N 76.05W
08/03/2007  E0.75 INCH       BROOME             NY   PUBLIC

0356 PM     HAIL             ONEIDA                  43.08N 75.66W
08/03/2007  E1.25 INCH       MADISON            NY   TRAINED SPOTTER

0415 PM     HAIL             OTEGO                   42.39N 75.18W
08/03/2007  E0.75 INCH       OTSEGO             NY   PUBLIC

0418 PM     HAIL             STITTVILLE              43.22N 75.28W
08/03/2007  E1.00 INCH       ONEIDA             NY   PUBLIC

0421 PM     HAIL             OTEGO                   42.39N 75.18W
08/03/2007  E1.00 INCH       OTSEGO             NY   PUBLIC

0430 PM     HAIL             DIMOCK                  41.75N 75.90W
08/03/2007  E1.00 INCH       SUSQUEHANNA        PA   POST OFFICE

0436 PM     HAIL             NEW HARTFORD            43.07N 75.29W
08/03/2007  E1.25 INCH       ONEIDA             NY   PUBLIC

&&

JAB

The radar

The Binghamton radar (KBGM), 69 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
August 3, 4:30 PM EST
Where
Susquehanna County, Clifford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
41.650, -75.600

Trees were blown down in Clifford.

Thunderstorm Wind, Wyoming

When
August 3, 4:30 PM EST
Where
Wyoming County, 1.73 mi SE of Meshoppen
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.600, -76.030

Trees were blown down near route 6 and route 84. Other roads were closed due to trees blocking roads.

Thunderstorm Wind, Wayne

When
August 3, 5:35 PM EST
Where
Wayne County, Hawley
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.480, -75.180

Scattered trees were blown down throughout Wayne County including in the Hawley area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58649, 58650, 58651.